Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

August 5, 2017Coweta County, Fayette County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 5, 2017, 12:46 AM EDT for Coweta County, Fayette County, Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2017, 12:46 AM EDT (04:46 UTC)
Expired
Aug 5, 2017, 1:30 AM EDT
In force
44 min
Issued by
NWS Atlanta, GA
Wind
40

Counties Coweta County, GA, Fayette County, GA

The radar

The Atlanta radar (KFFC), 14 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.8 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 845 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
845 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

582 
WWUS82 KFFC 050446
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1246 AM EDT SAT AUG 5 2017
 
GAZ044-053-054-050530-
Fayette GA-Coweta GA-South Fulton GA-
1246 AM EDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR FAYETTE...COWETA AND SOUTHERN
SOUTH FULTON COUNTIES UNTIL 130 AM EDT...

At 1245 AM EDT...a strong thunderstorm was near Madras, moving 
southeast at 15 mph.

  HAZARD...Up to 40 mph wind, frequent lightning and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of this storm include
Newnan, Fayetteville, Peachtree City, Union City, Fairburn, Tyrone,
Palmetto, Senoia, Sharpsburg, Turin, East Newnan, Starrs Mill,
Arnco-Sargent, Dunaway Gardens, Cannongate, Sandy Creek, Thomas
Crossroads and Madras.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3363 8469 3355 8444 3334 8447 3325 8470
      3341 8488
TIME...MOT...LOC 0445Z 300DEG 13KT 3348 8472 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 4, 11:38 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 4, 11:38 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1138 PM EDT Fri Aug 4 2017

.UPDATE...
COntinuing to see new development over the metro Atlanta area this
evening, ahead of a cold front that still lies north of the GA/TN
line. Latest short term Hi-Res models are indicating that the line
of convection could linger over the metro area for the next
several hours before dissipating as it shifts east/south. For now,
have adjusted pops and weather to follow this trend.

31

&&

.PREV DISCUSSION... /Issued 754 PM EDT Fri Aug 4 2017/

PREV DISCUSSION... /Issued 336 PM EDT Fri Aug 4 2017/

SHORT TERM /Tonight through Saturday Night/...

A front will move through the northern portion of GA tonight before
becoming hung up across central GA through the weekend. Ahead of the
front some showers and isolated thunderstorms are moving across the
region. Two many areas to note: (1) The convection moving ahead of
the front to our NW and (2) the convection moving in across central
GA from upper level impulses. Coverage of showers/thunderstorms may
increase a bit later this afternoon/evening ahead of the front.
While the cloud cover has helped keep instability down a bit, the
highest CAPE is across central GA. Meanwhile, there is a bit better
shear to the north correlated with the front. With these disjointed
features, organized widespread convection will be limited.  Not to
mention the frontal passage being past peak heating. Expect the
precipitation activity to diminish as we go through the overnight.
Winds will begin to shift behind the front, albeit rather light from
the NW. Fog and stratus may be an issue by the morning as low level
moisture becomes trapped under the inversion, especially across
central GA. Depending on the exact placement of the front, this will
be the axis by which we see shower and thunderstorm development
again tomorrow afternoon.  More than likely the front will be
situated just north of a line from Columbus to Macon to Augusta.
Therefore, anticipate a bit better precipitation coverage in region.
Winds behind the front will become NW while south of the front,
winds will still be around of the SW supplying more moisture. North
GA will have a pretty pleasant day tomorrow with scattered mid level
CU formation.

Temperatures will be a couple degrees below normal...lows in the
low/mid 60s across the north to low 70s in central GA.  Highs in the
low/mid 80s in the higher terrain to mid/upper 80s elsewhere.

26

LONG TERM /Sunday through Friday/...

Latest guidance still indicating overall active pattern
supportive of high end chance to likely pops through next week so
made little change to previous other than a few periods with
slightly higher adjustments given increased confidence. Otherwise
did a refresh on other fcst elements per guidance blend. Previous
discussion follows...

Baker

LONG TERM /Saturday Night through Thursday/...
A generally wet and unsettled summertime weather pattern will
predominate this long term period as abundant moisture will be
available to fuel showers and thunderstorms....most so during
the afternoon and evening hours but possibly other times as well.

A stationary front across the n to central GA area and the passage
of an upper level trough will have brought much diminished shower
and storm chances to the area Saturday night. This will be relatively
short-lived as moisture will be returning Sunday/Sunday night across
the area with the NAM and GFS faster than the European.
Another weak cold front drifts into n GA late Tuesday and Wednesday.
A moist WSW flow aloft with potential short waves will favor n GA
slightly through this period with the highest pops but not by much.

Temperatures are expected to run close to normal for overnight
lows and up to several degrees below normal for daytime highs.

BDL

AVIATION...
00Z Update...
Generally VFR conditions across the area this evening, with
showers and thunderstorms still developing over the state. A cold
front will move through late this evening, with drier air and
clearing conditions behind it. Expect the front to push south of
the ATL/AHN area sites, and keep CSG and MCN in a favorable
environment for IFR cigs and restricted visibilities. Lingering
clouds are expected across middle Georgia into Saturday, with
PROB30 for TSRA after 18z. Winds will shift from the SW to the NW
tonight as the front moves through. Winds will generally be 6kt or
less overnight, 5-8kt through the day Saturday, and gusty in/near
convection.

//ATL Confidence...00Z Update...
Medium on cigs/vsbys after 04z.
High confidence on all other elements.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  89  68  88 /  90  20  30  50
Atlanta         70  87  71  87 /  80  20  30  50
Blairsville     61  82  59  83 /  50  10  20  30
Cartersville    67  86  64  88 /  40  20  30  40
Columbus        72  88  73  88 /  60  50  30  60
Gainesville     68  86  68  86 /  60  20  30  40
Macon           71  88  71  89 /  90  50  30  50
Rome            66  86  63  88 /  80  10  20  40
Peachtree City  69  87  68  87 /  60  30  30  50
Vidalia         72  86  72  89 /  70  50  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....17
AVIATION...31
Hazardous weather outlook, Aug 4, 3:27 PM EDT, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
327 PM EDT Fri Aug 4 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
327 PM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected across the area
this afternoon and evening. Isolated strong to severe
thunderstorms are possible across north and portions of central
Georgia. The main hazards will be strong gusty winds, hail,
frequent lightning and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

There will be a chance for thunderstorms each day, most so during
the afternoon and evening hours. A few storms could be strong to
severe with the main hazards being gusty winds, frequent lightning
and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Local storm report, Aug 4, 9:37 PM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
937 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLASH FLOOD      INGLESIDE               32.85N  83.67W
08/04/2017                   BIBB               GA   BROADCAST MEDIA

            STREET FLOODING WAS REPORTED ON VINEVILLE AVENUE AROUND
            PAYNE CITY.

&&

EVENT NUMBER FFC1701157

LMERRITT
Special weather statement, Aug 4, 9:42 PM EDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
942 PM EDT FRI AUG 4 2017

GAZ024-025-027-035-036-050230-
Madison GA-Banks GA-Jackson GA-Barrow GA-Clarke GA-
942 PM EDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...
SOUTHEASTERN BANKS...JACKSON...BARROW AND NORTHWESTERN CLARKE
COUNTIES UNTIL 1030 PM EDT...

At 942 PM EDT...a strong thunderstorm was over Pendergrass, or 7
miles west of Jefferson...moving east at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Winder, Jefferson, Commerce, Braselton, Auburn, Maysville, Arcade,
Nicholson, Hoschton, Pendergrass, Carl, Talmo, Athens-Clarke County,
Westgate Park, James Holland Youth Sports Cmpx, Bear Creek Reservoir,
Peach State Speedway, County Line, Sandy Creek Recreation Area and
Oconee Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3432 8339 3427 8334 3397 8334 3400 8385
      3416 8378 3436 8339
TIME...MOT...LOC 0142Z 258DEG 20KT 3413 8370

WIND...40MPH
Special weather statement, Aug 4, 9:57 PM EDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
957 PM EDT FRI AUG 4 2017

GAZ002-004-005-012-050245-
Whitfield GA-Walker GA-Gordon GA-Murray GA-
957 PM EDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHITFIELD...SOUTHEASTERN
WALKER...NORTHERN GORDON AND SOUTHWESTERN MURRAY COUNTIES UNTIL 1045
PM EDT...

At 957 PM EDT...a strong thunderstorm was over Villanow, or 9 miles
southwest of Dalton...moving east at 25 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Dalton, Calhoun, Chatsworth, Resaca, Suttles Mill, Redbud, Tilton,
Audubon, Mill Creek, Villanow, Sugar Valley, Nickelsville and North
Georgia Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3479 8474 3452 8476 3456 8506 3459 8507
      3458 8511 3459 8519 3476 8518
TIME...MOT...LOC 0157Z 273DEG 23KT 3467 8510

HAIL...0.25IN
WIND...40MPH
Local storm report, Aug 4, 10:25 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1025 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLASH FLOOD      WOOD VALLEY             32.87N  83.61W
08/04/2017                   BIBB               GA   BROADCAST MEDIA

            STREET FLOODING WAS REPORTED ON GRAY HIGHWAY. RADAR
            ESTIMATES NEAR 2 TO 2.5 INCHES.

&&

EVENT NUMBER FFC1701158

LMERRITT
Local storm report, Aug 4, 10:28 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1028 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     1 SE LIBERTY VIEW       32.72N  83.68W
08/04/2017                   BIBB               GA   911 CALL CENTER

            MULTIPLE TREES WERE REPORTED DOWN ON WALDEN ROAD NEAR
            THE 3000 BLOCK.

&&

EVENT NUMBER FFC1701159

LMERRITT
Special weather statement, Aug 5, 12:46 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1246 AM EDT SAT AUG 5 2017

GAZ044-053-054-050530-
Fayette GA-Coweta GA-South Fulton GA-
1246 AM EDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR FAYETTE...COWETA AND SOUTHERN
SOUTH FULTON COUNTIES UNTIL 130 AM EDT...

At 1245 AM EDT...a strong thunderstorm was near Madras, moving
southeast at 15 mph.

  HAZARD...Up to 40 mph wind, frequent lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Newnan, Fayetteville, Peachtree City, Union City, Fairburn, Tyrone,
Palmetto, Senoia, Sharpsburg, Turin, East Newnan, Starrs Mill,
Arnco-Sargent, Dunaway Gardens, Cannongate, Sandy Creek, Thomas
Crossroads and Madras.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3363 8469 3355 8444 3334 8447 3325 8470
      3341 8488
TIME...MOT...LOC 0445Z 300DEG 13KT 3348 8472

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:22 PM EDTSpecial Weather StatementFFCBibb53 min
Aug 4, 8:23 PM EDTSpecial Weather StatementFFCTalbot67 min
Aug 4, 8:27 PM EDTSevere Thunderstorm WarningFFCCatoosa, Dade, Walker, Whitfield48 min
Aug 4, 8:37 PM EDTSevere Thunderstorm WarningFFCBaldwin, Twiggs, Wilkinson38 min
Aug 4, 8:40 PM EDTFlash Flood WarningFFCBibb6 hr
Aug 4, 8:42 PM EDTSpecial Weather StatementFFCJackson48 min
Aug 4, 8:53 PM EDTTornado WarningFFCWilkinson52 min
Aug 4, 8:59 PM EDTSpecial Weather StatementFFCTowns, Union46 min
Aug 4, 9:36 PM EDTSpecial Weather StatementFFCWashington39 min
Aug 4, 9:42 PM EDTSpecial Weather StatementFFCBarrow, Jackson48 min
Aug 4, 9:57 PM EDTSpecial Weather StatementFFCWhitfield48 min
Aug 5, 7:33 PM EDTSpecial Weather StatementFFCHancock42 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.